Bleomycin Related Toxicity
Pulmonary toxicity is the major dose-limiting toxicity for bleomycin3.
Lung injury from Bleomycin is thought to be idiosyncratic, possibly due to genetically impaired drug metabolism3.
Acute presentation of acute bleomycin toxicity:
- Dry Cough3
Toxicity may be progressive despite discontinuation of the drug3 although most effects are seen within one year.
- Intra-alveolar exudates with subsequent organization
- Hyaline membrane formation
- Interstitial fibrosis
- Atypical proliferation of alveolar cells
- Squamous metaplasia with dysplasia of air-space epithelium6.
Incidence of Bleomycin Toxicity
- 6-10 % of patients experience pulmonary fibrosis3
- Fatal pulmonary toxicity occurs in about 1-2%3
Added risk Factors
- Total dose of Bleomycin:
- The risk is cumulative depending on the total dose of Bleomycin.
- The higher the cumulative dose the greater the toxicity22
- The greatest risk is seen in children who received > 400units/m2.
- Radiation therapy (RT) to the chest or mediastinum
- Can significantly increase the risk of damage
- Reaction seen with RT is in both lungs rather than the radiation portal
- High dose oxygen support5
- Older age at the time of therapy6
- Previous or concurrent administration of certain other chemotherapeutic agents6
- Renal dysfunction (often due to concurrent administration of cisplatinum) and delayed clearance of Bleomycin3
Prevention of Chemotherapy induced pulmonary toxicity
- Avoid the use of pulmonary toxic chemotherapy in children who are too young to be monitored with pulmonary function tests if alternative treatment is available
- Monitor older children with pulmonary function studies and decrease dose if there is a consistent decrease in diffusing capacity or vital capacity (2)
- There is no known prophylactic treatment to prevent chemotherapy induced damage
Bleomycin alert at Children's Oncology Group Survivorship Guidelines